Virginia, 2005

Damaging Wind in Virginia, June 28, 2005

June 28, 2005 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 28, 1:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 28, 1:57 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EDT TUE JUN 28 2005

.SYNOPSIS...
LARGE AREA OF HIGH PRESSURE (BERMUDA HIGH) REMAINS ANCHORED OVER
THE MID ATLANTIC COAST...AND WILL BE IN CONTROL OF OUR WEATHER INTO
THURSDAY. A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA
THURSDAY...WITH A COLD FRONT PUSHING THROUGH THE REGION FRIDAY
AFTERNOON INTO FRIDAY NIGHT. HIGH PRESSURE RETURNS TO THE AREA FOR
THE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
TROPICAL MOISTURE ORIGINATING IN THE GULF OF MEXICO CONTINUES TO
FEED SLOWLY NORTHWARD TOWARD THE MID ATLANTIC. THROUGH TODAY THE
RAIN HAS BEEN CONFINED MAINLY OVER CENTRAL AND WESTERN NORTH
CAROLINA...WITH A FEW STRAY SHOWERS INTO CENTRAL VIRGINIA. THIS
TROPICAL FEED WILL CONTINUE OVERNIGHT THROUGH THURSDAY. UPPER AIR
SOUNDINGS SHOWED AVAILABLE PRECIPITALE WATER NEAR THE 2 INCH MARK.
BEST CHANCES OF PRECIP WILL BE OVERNIGHT MAINLY IN THE FORM OF
SHOWER ACTIVITY WITH SCTD TSTMS...THROUGH WEDNESDAY. ATLANTIC
RIDGE MOVES EAST WEDNESDAY NIGHT ALLOWING A MORE WESTERLY WIND
COMPONENT...CUTTING OFF THE SOUTHERN TROPICAL MOISTURE FEED.  COLD
FRONT APPROACHES THURSDAY NIGHT FROM THE NORTHWEST.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
COLD FRONT CROSSES THE REGION FRIDAY AFTERNOON/EVENING
TIMEFRAME...WITH ENOUGH INSTABILITY FOR CHANCE TSTMS AHEAD AND
ALONG THE FRONT. HIGH PRESSURE DOMINATES OVER THE WEEKEND WITH
MILDER TEMPS.

&&

.AVIATION...
MVFR/VFR TNGT/WED...DUE TO CIGS AND SCTD SHRAS/TSRAS.

&&

.MARINE...
SUBTROPICAL HI PRES ANCHORED OFFSHR THROUGH THU...PREVAILING SSWLY
WNDS AND BLO SCA WVS/SEAS. CDFNT TO PUSH OFFSHR FRI NGT SHIFTING
WNDS TO NNW FOR WKND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...22
MARINE/AVIATION...25
Hazardous weather outlook, Jun 28, 4:30 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE JUN 28 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-CHESAPEAKE BAY
FROM WINDMILL POINT TO NEW POINT COMFORT-CHESAPEAKE BAY FROM NEW
POINT COMFORT TO CAPE HENRY-COASTAL WATERS FROM FENWICK ISLAND TO
CHINCOTEAGUE OUT 20 NM-COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE
ISLAND OUT 20 NM-COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE
CHARLES LIGHT OUT 20 NM-COASTAL WATERS FROM CAPE CHARLES LIGHT TO
NC-VA BORDER OUT 20 NM-COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK
BEACH LIGHT OUT 20 NM-ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK
VA-CAMDEN NC-CAROLINE VA-CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD
VA-CHOWAN NC-CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN
CURRITUCK NC-ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND
VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER
MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 28, 3:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT TUE JUN 28 2005

VAZ063-070-071-080>083-282230-
HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
NEW KENT-
INCLUDING THE CITIES OF...ASHLAND...COLONIAL HEIGHTS...RICHMOND...
PETERSBURG...HOPEWELL
425 PM EDT TUE JUN 28 2005

...LOCALLY HEAVY RAIN EXPECTED THROUGH THE RUSH HOURS THIS EVENING...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...WITH VERY HEAVY
RAIN...WILL BE MOVING ACROSS CENTRAL VIRGINIA...INCLUDING THE
RICHMOND METRO AND TRI CITIES THIS EVENING. THE SHOWERS AND STORMS
WILL BE MOVING NORTH AROUND 15 MPH...AND ARE EXPECTED TO CONTINUE
THROUGH AT LEAST 630 PM.

MOTORISTS THROUGH THE RUSH HOURS ARE URGED TO BE ALERT TO SUDDEN
RESTRICTED VISIBILITIES DUE TO VERY HEAVY RAIN. RAINFALL RATES OF
1 TO 2 INCHES ARE LIKELY...WHHICH WILL LIKELY CAUSE PONDING OF
WATER ROADWAYS...AND FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS.

25
Special weather statement, Jun 28, 3:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
427 PM EDT TUE JUN 28 2005

VAZ065>067-079-282115-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
427 PM EDT TUE JUN 28 2005

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN MOVING THROUGH SOUTH
CENTRAL VIRGINIA...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS FROM BLACKSTONE
TO 19 MILES SOUTHWEST OF CHASE CITY...OR FROM BLACKSTONE TO 8 MILES
EAST OF SOUTH BOSTON...MOVING NORTHEAST AT 10 MPH. THROUGH 515
PM...THE HEAVIEST RAIN WILL SLOWLY DRIFT NORTHWARD INTO SOUTHERN
LUNENBURG COUNTY...WITH ANOTHER CLUSTER ACROSS WESTERN MECKLENBURG
COUNTY.

RAINFALL RATES OF  1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.  IN ADDITION...EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE
PATH OF THESE STORMS.

BROWN
Special weather statement, Jun 28, 3:37 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT TUE JUN 28 2005

VAZ095>097-282115-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
437 PM EDT TUE JUN 28 2005

...THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS MOVING THROUGH
SOUTHSIDE HAMPTON ROADS...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF DEEP CREEK...MOVING NORTH AT 15
MPH. THE THUNDERSTORM WILL BE NEAR DEEP CREEK AT 455 PM
EDT...BOWERS HILL AT 500 PM EDT...WESTERN BRANCH...AND...CRADOCK AT
510 PM EDT...CHURCHLAND AT 515 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

CULLEN
Special weather statement, Jun 28, 3:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
443 PM EDT TUE JUN 28 2005

VAZ064-282130-
CAROLINE VA-
443 PM EDT TUE JUN 28 2005

...STRONG THUNDERSTORM MOVING INTO CAROLINE COUNTY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 11 MILES SOUTHWEST OF MILFORD TO 5 MILES
SOUTHEAST OF MILFORD.  THE STORMS WERE SLOWLY DRIFTING NORTHWARD.
THE STRONG THUNDERSTORMS WILL BE NEAR MILFORD AROUND 530 PM EDT...

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND
WIND GUSTS UP TO 30 MPH.

BROWN
Special weather statement, Jun 28, 3:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT TUE JUN 28 2005

VAZ075-282130-
WESTMORELAND VA-
453 PM EDT TUE JUN 28 2005

...STRONG THUNDERSTORMS CONTINUE MOVING THROUGH WESTMORELAND
COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MONTROSS.  SEVERAL STORMS HAVE ALREADY
DUMPED OVER AN INCH OF RAIN ACROSS THE CENTRAL PORTION OF THE COUNTY
SINCE 4 PM. THE STORMS WILL BE NEAR CURRIOMAN LANDING AT 520 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
SMALL HAIL WILL BE POSSIBLE IN THE STRONGEST STORMS THROUGH 530 PM.

BROWN
Special weather statement, Jun 28, 4:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
529 PM EDT TUE JUN 28 2005

VAZ064-074>076-282215-
CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA-
529 PM EDT TUE JUN 28 2005

...THUNDERSTORMS MOVING THROUGH EAST CENTRAL VIRGINIA...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 10 MILES NORTHEAST OF MONTROSS TO 5 MILES WEST OF
MILFORD...MOVING NORTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR...
  COLONIAL BEACH AROUND 610 PM EDT...

WIND GUSTS TO 35 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

CULLEN

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
June 28, 5:00 PM EST
Where
Caroline County, Woodford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
38.117, -77.400

Several trees down. Branches broken off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461292.